I took my first dose of the triple test drugs sofosbuvir (formerly GS-7997), ledipasvir (formerly GS-5885), and ribavirin on February 25th. Initially, I did not notice much in the way of side effects. In fact, anything I noticed might have been explained by a number of other factors (the 4 hour drive to Stanford, I was over-hungry, etc.). This was true throughout the week.
The second week I noticed little, but clear changes: mild headache, insomnia, agitatation, and a rash. These all seem tolerable and manageable. Oddly, it was identical to my experience with peginterferon and ribavirin I felt absolutely nothing the first week during my 2003 treatment. It was the second week that mild side effects kicked in.
The rash spread to my face. It kept getting worse and was not responding to moisturizers and hydrocortisone cream. My doctor explained that it was a histamine reaction from the ribavirin, and she prescribed hydroxyzine (Atarax). At first, I balked. I never have liked the sedating effects of antihistamines. However, I decided the following:
- I would keep an open mind and follow medical advice
- After discussing it with my physician, I would start at a low dose and work up to a regular dose
- I would take the full dose at bedtime and hope it helps with insomnia
- Rather than risk being withdrawn from this medication, I needed to suppress this reaction
- I was doing this to cure hepatitis C, and would do whatever it takes.
After a day of the antihistamine, I can say that it is worse than the study drug side effects. However, it is only one day, and who knows what tomorrow will bring.